West Virginia, 2016

Damaging Winds in West Virginia, July 8, 2016

July 8, 2016 · NWS RLX · 16 events in 7 counties and zones

A mid level disturbance moved up the Ohio River during the late morning and early afternoon. In the muggy summer air, a large cluster of showers and thunderstorms was associated with this disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mid level disturbance moved up the Ohio River during the late morning and early afternoon. In the muggy summer air, a large cluster of showers and thunderstorms was associated with this disturbance. The storms moved quickly through eastern Kentucky and extreme southern Ohio and into southern West Virginia during the mid and late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 12:55 AM EST, 50 minutes earlier.

Area forecast discussion, Jul 8, 12:55 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
155 AM EDT FRI JUL 8 2016

.SYNOPSIS...
Muggy air remains in place through Friday. Cold front shakes up
the pattern Friday night, with drier, fresher air arriving over
the weekend. Warmth and humidity increases early next week.

&&

.NEAR TERM /THROUGH TODAY/...
930 pm update...tweaked pops based on current trends. Line of
storms across northern WV and sw PA showing a gradual weakening
trend...and do not have high confidence in this feature causing
much in the way of problems in our cwa...but maintained a slight
chance across the north this evening in case remnants sneak into
northern zones.

Attention then turns to a shortwave...currently associated with
convection across northwest Indiana...making its way into the area
late tonight/towards morning. This will spread showers and
thunderstorms back into the area...mainly across southeast Ohio
and northern WV zones...although a slight chance across the south
cannot be entirely ruled out.  At this point...based on
timing...not too concerned with severe potential...but heavy rain
is expected.

Previous discussion follows...
Stratus associated with light rain southeast half of forecast
area today, left over from cool pool from MCS that passed
southwest of the forecast area this morning, as well as stratus
across the middle Ohio Valley, has limited heating, and thus the
Chance for thunderstorms, into this evening.

The northern part thunderstorm complex out to the west had all but
dissipated, and the southern portion over the lower Ohio Valley
will pass well southwest of the forecast area even if it holds
together. With a remnant upper level short wave trough crossing
the area tonight and low level theta e ridge, did allow for the
chance for redevelopment of showers and thunderstorms, but not
expecting anything particularly impactful unless training
develops.

Southwest flow increases a bit on Friday ahead of a cold front
well upstream. Best moisture and instability will be upstream as
well Friday given the cold front progged to be still back in
Indiana Friday evening. Moisture, instability and shear could
lead to strong storms Friday afternoon but forcing through Friday
is not likely to be strong enough to focus widespread coverage.

Slightly cooler and drier air managed to work into the area last
night with the cool pool. Expect values to trend slightly higher
tonight and the return of greater heating Friday. Temperatures
and dew points close to previous package and the latest guidance,
with lows closer to the higher MET and highs closer to the lower
MAV.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Cold front moves through the forecast area Friday night. Models are
more broken in the QPF field with 12Z runs, but still kept some
likely POPs in as the front crosses the eastern half of the CWA.
Shortwave trough crossing during this same time frame and
precipitable water values top 2 inches just ahead of the front, so
feel that keeping likely POPs going is still warranted...and some
downpours are possible.

Linger some POPs across the northeast Saturday, as upper trough
slides by to the north. But otherwise, things drying out as high
pressure settles in for the latter half of the weekend with drier
and cooler weather.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
General trend for the long term is increasing heat and humidity
through the week. Both GFS and ECMWF show a upper disturbance
passing south Monday afternoon/overnight... kept POPs on the low
side with limited moisture return ahead of that system. Then have
mainly chance POPs Tuesday through Thursday as moisture returns but
there is no real strong driving factor besides diurnal heating to
kick off showers and thunderstorms.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Widespread mvfr stratus expected into tomorrow
morning. Across the Eastern Mountain counties there is some lower
stratus lingering this morning and BKW could see some LIFR
conditions through about sunrise. Some isolated showers will pass
across the southern forecast area during the early morning
hours...however I did not mention in any of the TAFs due to low
confidence. Will handle any showers that pop up with
amendments...but not expecting lower than MVFR ceilings and brief
IFR visibilities in heavy rain if one were to pass overhead
anywhere.

Instability will be on the increase this afternoon as a cold front
approaches from the NW. Still some uncertainty on timing of
showers and thunderstorms this afternoon and this evening...but
any activity could bring tempo IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z
SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of showers through the early morning hours and
then the timing of showers and thunderstorms this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              FRI 07/08/16
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    M    H    H    M    M    M    M    M    M    H    H
HTS CONSISTENCY  H    M    M    M    M    M    M    M    H    H    H    H
BKW CONSISTENCY  L    L    L    H    L    M    M    M    M    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    L    L    M    M    H    H
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    H

AFTER 06Z SATURDAY...
IFR in stratus and fog possible through the early Saturday morning
hours.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...TRM
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...MPK
Hazardous weather outlook, Jul 7, 3:08 AM EST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 AM EDT THU JUL 7 2016

KYZ101>103-105-OHZ083>087-WVZ005>008-013>016-024>027-080815-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-MINGO-LOGAN-BOONE-CLAY-
408 AM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...THE COMBINATION OF TEMPERATURE AROUND 90 AND HIGH
DEW POINTS...MAY CAUSE HEAT INDEXES TO APPROACH 100 DEGREES.

LATE FRIDAY AFTERNOON AND FRIDAY EVENING...THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF DAMAGING WIND GUSTS
THE MAIN HAZARD.

IN THE FASTER WIND FLOW FRIDAY AFTERNOON AND FRIDAY NIGHT...THE
RAIN WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH
FLOOD CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON
SMALL STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-VAZ003-004-WVZ009>011-017>020-028>040-046-047-
080815-
PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS-
TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
408 AM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LATE FRIDAY AFTERNOON AND FRIDAY EVENING...THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF DAMAGING WIND GUSTS
THE MAIN HAZARD.

IN THE FASTER WIND FLOW FRIDAY AFTERNOON AND FRIDAY NIGHT...THE
RAIN WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH
FLOOD CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON
SMALL STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mingo

When
July 8, 1:45 AM EST
Where
Mingo County, 1.08 mi ENE of Chattaroy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.703, -82.281

Trees were blown down.

Thunderstorm Wind, Cabell

When
July 8, 1:40 PM EST
Where
Cabell County, 0.84 mi E of Melissa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.382, -82.315

Trees were blown down on Booten Creek Road.

Thunderstorm Wind, Lincoln

When
July 8, 1:50 PM EST
Where
Lincoln County, West Hamlin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.280, -82.200

Trees were blown down in town.

Thunderstorm Wind, Lincoln

When
July 8, 1:54 PM EST
Where
Lincoln County, 0.54 mi E of Myra
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.220, -82.110

A tree was blown down on Mud River road near Myra.

Thunderstorm Wind, Logan

When
July 8, 2:00 PM EST
Where
Logan County, 0.79 mi SSW of Aracoma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.840, -82.007

Trees fell along Route 44.

Thunderstorm Wind, Mingo

When
July 8, 2:05 PM EST
Where
Mingo County, 0.4 mi ENE of Wharncliffe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.553, -81.964

Trees were blown down.

Thunderstorm Wind, Boone

When
July 8, 2:07 PM EST
Where
Boone County, 1.79 mi WNW of Ramage
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.988, -81.861

Trees were blown down along Six Mile Road south of Danville.

Thunderstorm Wind, Boone

When
July 8, 2:08 PM EST
Where
Boone County, 0.5 mi NW of South Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.056, -81.826

Trees fell along Spruce River Road.

Thunderstorm Wind, Logan

When
July 8, 2:15 PM EST
Where
Logan County, Man
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.730, -81.880

Trees were blown down.

Thunderstorm Wind, Wyoming

When
July 8, 2:20 PM EST
Where
Wyoming County, Kopperston
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.750, -81.570

Trees were blown down along Route 85.

Thunderstorm Wind, Wyoming

When
July 8, 2:28 PM EST
Where
Wyoming County, Pineville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.580, -81.530

Several reports of trees down across Wyoming County from 911 call center. Routes 97, 99, and 10 were affected.

Thunderstorm Wind, Wyoming

When
July 8, 2:34 PM EST
Where
Wyoming County, 0.55 mi W of Mullens
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.580, -81.390

Trees were blown down in the Mullens area.

Thunderstorm Wind, Raleigh

When
July 8, 2:44 PM EST
Where
Raleigh County, 1.09 mi W of Skelton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.800, -81.200

Trees were blown down in a Marriott parking lot. One tree over 1 foot in diameter fell on a car causing significant damage.

Thunderstorm Wind, Raleigh

When
July 8, 2:47 PM EST
Where
Raleigh County, 0.69 mi N of Crab Orchard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.740, -81.230

Trees were blown down on a house near Crab Orchard.

Thunderstorm Wind, Raleigh

When
July 8, 2:48 PM EST
Where
Raleigh County, 0.45 mi ENE of Fitzpatrick
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.733, -81.192

A gust to around 60 mph was estimated near exit 121 on Interstate 64.

Thunderstorm Wind, Raleigh

When
July 8, 2:51 PM EST
Where
Raleigh County, 0.88 mi NE of (Bkw)raleigh Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.790, -81.110

The Raleigh County 911 center reported over 100 incidents of wind damage in the county. Trees were blown down on a church and a house. Trees were down throughout Beckley.

Several thousand dwellings in the county lost electric power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634317, 634321, 634320, 634347, 634323, 634318, 634324, 634319, 634322, 634348, 634350, 634349, 634351, 634353, 634325, 634352.